15th January 20:20
Adverse reactions to quinolone antibiotics (psychiatric personality anxiety ciprofloxacin antibiotic)
Originally posted by Ge****a:
According to the Journal of the American Medical Association, adverse drug
reactions are the fourth leading cause of death in America.
Advice from Stephen Fried if you decide to take the risk of using a
Stephen Fried is an investigative journalist who turned his attention to the
dangers of prescription drugs when his wife nearly died from taking the
quinolone antibiotic Floxin. The book Bitter Pills is available from Amazon
:: Victim of a Quinolone Antibiotic?
Have you taken a quinolone antibiotic e.g. Cipro, Floxin, Levaquin etc. and
found yourself with some or all of the following symptoms:
burning and tingling sensations
feeling of pressure in ears
an awareness of feeling your heart beat
You are not alone! Many others have experienced similar long term problems
a result of being prescribed these drugs.
There is a discussion forum on the Internet devoted to discussing the
experiences of people who have had adverse reactions to Quinolone
the forum for support and advice.
Discussion forum: groups.yahoo.com/group/quinolones
The home page for the Quinolone Antibiotics Adverse Reaction Forum can be
found at http://www.geocities.com/quinolones/
Another website is the Fluoroquinolone Toxicity Research Foundation which
provides information about the severe adverse reactions associated with
Psychiatric Side Effects of Fluroquinolones
David A. Flockhart, professor of medicine and chief of clinical pharmacology
at Indiana University School of Medicine, says as many as a third of
taking a fluoroquinolone will experience some sort of psychiatric side
such as anxiety, personality change or confusion. "The psychiatric effects
the fluoroquinolones are underappreciated by the medical profession as well
as by the public," says Dr. Flockhart, who has treated more than 100
with severe psychiatric side effects.
Dr. Flockhart says the drugs are useful in treating infection because they
quickly reach high concentrations in the blood. That means the drugs can
concentrate in the brain and interfere with a receptor that normally
Above report from The Wall Street Journal on the side effects of Cipro (26
October 2001) » Full Article
Peripheral Neuropathy Associated with Fluroquinolones
The Annals of Pharmacotherapy issued a press release dated 22 October 2001
entitled Peripheral Neuropathy Associated with Fluroquinolones.
"Adverse effects associated with the use of ciprofloxacin (Cipro) and other
fluoroquinolone antibiotics are not always benign. Not infrequently, they
be severe and permanently disabling, and they may occur following just one
few doses, according to a study posted on The Annals of Pharmacotherapy Web
site today. Scheduled for publication in December 2001, this article is
made available now on the Internet because of the threat of anthrax and
subsequent heightened interest in Cipro."
The author of the article Dr Jay Cohen, of the University of California-San
Diego, was interviewed by Bob Edwards on the Morning Edition programme on
about some of the side effects of Cipro and other quinolones.
Listen to the Interview with Dr Jay Cohen.
This is a Real Player file and requires Real Player software. The interview
was for 3 minutes 32 seconds and conducted on 30 October 2001.
The full press release can be found at: http://www.allenpress.com/cipro_news.html
The associated article can be downloaded in PDF format from
The Annals of Pharmacotherapy website is http://www.theannals.com.
Dr Jay Cohen writes about Reactions to Cipro, Levaquin, and Other
Fluoroquinolone Antibiotics on his website http://www.MedicationSense.com. He says:
"I strongly believe that all people placed on these antibiotics should be
warned about infrequent yet serious reactions that may cause joint, muscle,
tendon pain or rupture, nerve pain (burning, electrical sensations,
muscle weakness, thinking or memory problems, heart palpitations, rapid
rate, gastric problems, skin rash, or many other unusual physical or
Dr. Joseph Mercola comments on Peripheral Neuropathy Associated with
A number of other medical papers have also been published on the quinolone
In the light of the Anthrax scare in the USA Cipro was the antibiotic of
choice given to those potentially exposed to Anthrax spores. However, the
experiences of those taking the drug led to a number of newspaper articles
severe side effects associated with this drug.